Kansas, 2009

Hail in Kansas, June 27, 2009

June 27, 2009 · NWS EAX · 3 events in 1 county or zone

A severe thunderstorm produced hail, during the evening hours of June 27, 2009.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A severe thunderstorm produced hail, during the evening hours of June 27, 2009.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 27, 1:12 PM CST, 3 hours 38 minutes earlier.

Area forecast discussion, Jun 27, 1:12 PM CST, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
212 PM CDT SAT JUN 27 2009

.DISCUSSION...

18Z SURFACE ANALYSIS AND SATELLITE IMAGERY SHOW WHAT APPEARS TO BE
PREFRONTAL TROUGH WHICH WAS POSITIONED FROM ROUGHLY KLWD THROUGH KSTJ
AND TRAILING BACK TO NEAR KMHK. THE COLD FRONT APPEARED TO BE FROM
ROUGHLY KICL THROUGH KFNB AND SOMEWHERE BETWEEN KCNK AND KSLN. THESE
FEATURES WERE MOVING SOUTHEASTERLY AT A PRETTY DECENT RATE FOR THIS
TIME OF YEAR DUE TO STRONG PRESSURE RISES ACROSS EASTERN NEBRASKA.
SURFACE WINDS AHEAD OF THE TROUGH WERE VEERED SOUTHWESTERLY. SO
DESPITE A GOOD SURGE ON THE SURFACE FEATURES THERE WAS NOT A LOT OF
CONVERGENCE TO WORK WITH. MORNING SOUNDINGS FROM AROUND THE REGION
/TOP...SGF..OUN/ SHOWED FAIRLY DRY AIR ALOFT IN A LAYER FROM ROUGHLY
850MB TO 650MB. FORECAST SOUNDINGS FROM ACROSS THE NORTHWESTERN THIRD
OF MISSOURI MAINTAIN THIS RELATIVELY DRY AIR ALOFT. AFTERNOON SURFACE
TEMPERATURES/DEWPOINTS IN THE MIDDLE 90S/LOW TO MID 70S WILL YIELD A
VERY UNSTABLE AIRMASS WITH CAPE VALUES AROUND 3000 TO 3500 J/KG. WITH
THE LARGE VALUES OF CAPE...ANTICIPATE ROBUST INITIAL UPDRAFTS WHICH
MAY PRODUCE MARGINALLY SEVERE HAIL INITIALLY GIVEN LOW SHEAR VALUES.
THE BIGGEST THREAT APPEARS TO BE FROM DAMAGING WINDS AS DRY AIR
ALOFT...UNIDIRECTIONAL WINDS...HIGH FREEZING LEVELS AROUND 15.5K TO
16K...AND ALMOST INVERTED V SOUNDINGS ALL POINT TO STRONG
DOWNBURST/STRAIGHT LINE WINDS. VERY HIGH FREEZING LEVELS AND LACK OF
SHEAR SHOULD INHIBIT LARGE HAIL. THE LACK OF SHEAR AND HIGH POTENTIAL
FOR DOWNBURST WINDS SHOULD LEAD TO A COLD POOL SURGE AHEAD OF THE
STORMS WHICH MAY ACT TO DIMINISH THE OVERALL SEVERE THREAT WITHIN THE
COLD POOL. IT MAY ALSO TRIGGER ADDITIONAL STORMS ALONG THE GUST FRONT
WHICH WOULD REPEAT/REINFORCE THE DOWNBURST/COLD POOL CYCLE.
ANTICIPATE INDIVIDUAL CELLS TO BE MOVING GENERALLY IN AN EASTWARD
DIRECTION WITH THE SURFACE TROUGH/FRONT CONTINUING A SOUTHEASTWARD
MOVEMENT. A MAJOR CONCERN IS THE LACK OF CONVERGENCE ALONG THE
SURFACE FEATURES TO INITIALLY TRIGGER STORMS. BUT FEEL GIVEN THE
STRONG INSTABILITY STORMS WILL INITIATE ALONG THE PREFRONTAL
TROUGH...MOST LIKELY ACROSS NORTHERN MISSOURI AND THEN TRAIL BACK
SOUTHWEST INTO WESTERN MISSOURI AND EASTERN KANSAS WHILE DECREASING
IN COVERAGE. TIMING WILL LIKELY BE DURING PEAK HEATING...AROUND
21Z...DUE TO THE POOR CONVERGENCE ON THE TROUGH AND THE ENERGY FROM
THE UPPER LEVEL WAVE BEING WELL NORTH OF THE AREA.

THE CONVECTION WILL BE MAINLY CONFINED TO THE SERN GRIDS BY EVENING
WITH COOLER AND DRIER AIR SPREADING INTO THE ENTIRE CWA LATE THIS
EVENING. MODELS CONTINUE TO ADVERTISE A COLD VORTEX TO DEVELOP IN
THE OHIO VALLEY AND GREAT LAKES BY EARLY NEXT WEEK WITH COOLER TEMPS
AND CONSIDERABLY DRIER DEWPOINTS ACROSS THE CWA. OTHERWISE...DRY NW
UPPER FLOW TO PREVAIL.

CDB/DB

TUESDAY THROUGH SATURDAY:
WITH NORTHWEST FLOW ALOFT EXPECTED TO PERSIST INTO THE LATER HALF OF
NEXT WEEK...WARMER TEMPERATURES ALOFT/HIGHER THICKNESSES WILL BE
PUSHED WEST OF THE AREA. THIS WILL RESULT IN COOLER...NEAR NORMAL
TEMPERATURES WITH COOLER DEWPOINTS. THE BIGGEST CHALLENGE WILL BE
IDENTIFYING/TIMING WAVES MOVING THROUGH THE NORTHWEST FLOW WHICH MAY
BE ABLE TO TRIGGER SOME PRECIPITATION. FOR NOW...THE OFFICIAL
FORECAST IS DRY BUT ACTUALLY PROBABILITIES OF PRECIPITATION ARE
AROUND 15 PERCENT. WITH THIS TYPE OF PATTERN THERE IS JUST TOO MUCH
UNCERTAINTY IN ANY GIVEN PERIOD OF TIME TO MENTION PRECIPITATION.
THERE MAY BE A BETTER CHANCE TOWARDS THE END OF NEXT WEEK...THURSDAY
INTO FRIDAY...WITH THE ECMWF DEPICTING A JET STREAK TRAVERSING THE
AREA. THE GFS ALSO WANTS TO BRING AN MCS THROUGH THE AREA ALONG THE
NORTHER PERIPHERY OF THE LOW LEVEL JET. THE PATTERNS DEPICTED BY THE
TWO MODELS ARE FAIRLY DIFFERENT BY THIS TIME WITH THE ECMWF MORE
AMPLIFIED THAN THE GFS. WITH SUCH UNCERTAINTY FOR PRECIPITATION WILL
HOLD OFF ON ANY MENTION AT THIS TIME.

CDB

&&

.AVIATION...

PREFRONTAL TROUGH IS NR KSTJ WITH A COLD FRONT LAGGING BEHIND IN XTRM
NWRN MO. THE BOUNDARIES ARE MOVING QUICKLY SE AND WILL REACH THE KC
TERMINALS BTWN 20-21Z. THIS WILL LIMIT THE AMOUNT THAT CONVECTION CAN
DEVELOP WITH LITTLE INDICATION SEEN ON STLT. THEREFORE WILL ONLY
MENTION CB IN THE SUFFIX OF THE CLOUD GROUP. OTHERWISE...THE COLD
FRONT WILL MOVE THROUGH WITH COOLER AND DRIER AIR TONIGHT AND
SUNDAY. VFR EXPECTED TONIGHT AND SUNDAY.

DB

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...EXCESSIVE HEAT WARNING UNTIL 7 PM SATURDAY FOR MOZ020-MOZ021-
     MOZ028-MOZ029-MOZ030-MOZ037-MOZ038-MOZ043-MOZ044-MOZ053-
     MOZ054.

     HEAT ADVISORY UNTIL 7 PM SATURDAY FOR MOZ013-MOZ014-MOZ022-
     MOZ023-MOZ024-MOZ025-MOZ031-MOZ032-MOZ033-MOZ039-MOZ040-
     MOZ045-MOZ046.

KS...EXCESSIVE HEAT WARNING UNTIL 7 PM SATURDAY FOR KSZ025-KSZ057-
     KSZ060-KSZ102-KSZ103-KSZ104-KSZ105.
Hazardous weather outlook, Jun 27, 11:55 AM CST, 4 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1255 PM CDT SAT JUN 27 2009

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-281800-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
1255 PM CDT SAT JUN 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

TEMPERATURES ARE EXPECTED TO RISE INTO THE MIDDLE 90S FROM EAST
CENTRAL KANSAS THROUGH CENTRAL MISSOURI THIS AFTERNOON. THESE WARM
TEMPERATURES ALONG WITH HIGH HUMIDITY.

A COLD FRONT IN NORTHWEST MISSOURI...NEAR SAINT JOSEPH...WILL MOVE
QUICKLY ACROSS THE OUTLOOK AREA THIS AFTERNOON AND THIS EVENING. THE
FRONT IS EXPECTED TO REACH A KANSAS CITY TO KIRKSVILLE LINE BY MID
AFTERNOON...AND TO A BOONVILLE TO CLINTON LINE BY 7 PM. THE FRONT MAY
TRIGGER SCATTERED THUNDERSTORMS BY MID AFTERNOON AND CONTINUE INTO
THE EARLY EVENING HOURS. A FEW STORMS MAY BE SEVERE WITH DAMAGING
WINDS THE PRIMARY THREAT. IN ADDITION...BRIEF HEAVY DOWNPOURS ARE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEED THIS AFTERNOON AND EARLY THIS EVENING
FOR AREAS SOUTHEAST OF A LINE FROM KANSAS CITY TO KIRKSVILLE.

The radar

The Pleasant Hill radar (KEAX), 58 km away, was scanning. The volume nearest the first event began at 22:51 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Johnson

When
June 27, 4:50 PM CST
Where
Johnson County, 0.69 mi S of Gardner
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
38.810, -94.930

Hail, Johnson

When
June 27, 5:31 PM CST
Where
Johnson County, 4.25 mi SW of Leawood
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.910, -94.680

Hail, Johnson

When
June 27, 5:42 PM CST
Where
Johnson County, 4.25 mi SW of Leawood
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.910, -94.680

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 177985, 177983, 177984.